• Fentanyl Connection To Rising Overdose Deaths

    banner image

    What is Fentanyl?

    Fentanyl is a synthetic opioid prescribed to patients who are in severe pain when other painkillers are not effective. In recent years there has been an increase in fentanyl overdoses and deaths because it is being used illegally and in far greater doses than it would ever be prescribed.

    WHAT DOES IT TREAT?

    Originally, this substance was created as a drug to treat the severe pain that accompanies chemotherapy for cancer patients. When this drug is prescribed by a doctor, it is commonly applied as a fentanyl patch that delivers the medication over a long period.

    Fentanyl is only prescribed when severe tolerance has developed to other opioids as it is fifty to one hundred times stronger than morphine. In prescription form, it is known as Actiq, Duragesic, and Sublimaze, is in a class of medications known as narcotic (opioid) analgesics, and it is a Schedule II drug.

    STREET NAMES

    Several street names refer to illegal fentanyl, or to drugs such as cocaine and heroin that are laced with the drug . Because of this aspect, fentanyl overdose amounts to most opiate-related overdoses today. These drugs are the most common causes of a fentanyl overdose, and they are known by the following street names:

    • Apace
    • China Girl
    • China Town
    • China White
    • Dance Fever
    • Goodfellas
    • Great Bear
    • He-Man
    • Poison
    • Tango & Cash

    Illegal Use

    While some people illegally take straight the drug in pill or blotter form, most illegal fentanyl use occurs unknowingly. It is often added to heroin or cocaine without the buyer’s knowledge, and it is then snorted or injected.

    This type of use has led to a massive surge in fentanyl overdoses in the past year. An increasing number of people have turned to alcohol and illicit substances to help them cope with the social isolation caused by the pandemic. The majority of illegal substances are now laced with this substance which has caused the DEA to issue its first public safety warning in over six years.

    CARFENTANIL VS. FENTANYL

    Carfentanil is even more potent than fentanyl, as it is nearly one hundred times more potent. It is another synthetic opioid that is most commonly used as an elephant tranquilizer, and it is believed that any amount can be fatal to humans. In recent years, carfentanil has begun appearing in street drugs commonly disguised as heroin.4  

    The Dangers of Fentanyl

    Illegal fentanyl is dangerous because even a few granules of the drug can cause a fatal respiratory reaction. It is so dangerous that first responders will not touch it without layers of PPE for fear that it will be absorbed through the skin.

    It is impossible to overstate the dangers of purposely or accidentally ingesting, absorbing, or injecting this drug. A fentanyl overdose can occur within a minute of use, and the symptoms of an overdose can quickly become fatal. In many cases, help cannot arrive in time to stop the overdose from being fatal.

    FENTANYL OVERDOSE DEATH ON THE RISE

    In recent years, this substance has become a popular illicit street drug. When it is manufactured illegally it is often made into a powder or pill form so that it looks like other prescription drugs. As there is no process ensuring its safety, quality, or potency it is significantly stronger and less stable than prescription fentanyl.

    FENTANYL-LACED DRUGS

    Illegal fentanyl-laced drugs are the most common cause of fentanyl deaths and fentanyl overdoses. People rarely take this substance recreationally because the risk of overdose and death is so high.

    Instead, most people who experience an overdose or overdose symptoms are due to another drug that they have taken, such as cocaine or heroin, that has been laced with fentanyl.

    What Are the Signs of Fentanyl Overdose?

    Overdose symptoms can occur as soon as a minute after use, and the overdose can quickly become fatal if no intervention takes place. The most common fentanyl overdose signs are:

    • Severe drop in blood pressure
    • Drowsiness and difficulty in rousing
    • Dizziness, light-headedness, and fainting
    • Nausea and vomiting
    • Limp body
    • Unresponsiveness
    • Changes in pupillary size (pinpoint pupils)
    • Cold and clammy skin
    • Blue colored lips and fingernails (cyanosis)
    • Severe respiratory distress
    • Decreased heart rate
    • Loss of consciousness
    • Coma

    The “triad of symptoms” that first responders will immediately look for to determine a fentanyl overdose are pinpoint pupils, respiratory distress, and decreased consciousness or response to stimuli.5
    Overdose signs occur rapidly, especially if it is used in conjunction with any other drug, alcohol, or illicit substance.

    CROSS REACTIONS

    Most other substances have a negative reaction to this drug. Some of the most significant reactions include:

    • Alcoholincreases the potency of fentanyl and increases respiratory distress symptoms.
    • Xanaxuse increases the depression of the central nervous system which can quickly lead to coma or death.
    • Klonopin, also known as Clonazepam, is another CNS depressant that can interact badly with fentanyl. It can lead to respiratory distress, severely reduced heart rate and blood pressure, and even coma or death.
    • Ativanis another benzodiazepine that causes all the above symptoms when taken with fentanyl.

    EMERGENCY TREATMENT FOR OVERDOSE

    The first and most important step is to call 911 as soon as possible if you suspect that someone may be overdosing. If the person has stopped breathing and you cannot detect a pulse and you know CPR, start performing it immediately until help arrives.

    When first responders arrive, they will give the patient Naloxone, also known as Narcan, to try to stop the overdose.

    Fentanyl Addiction Treatment

    Due to its potency, this drug is highly addictive. Fentanyl can stay detectable in your system for twenty-four to seventy-two hours in high enough amounts to show up on a urine test. It can be difficult to detox off it without medical intervention because of the severe side effects such as:

    • Severe muscle and bone pain
    • Sleep problems such as insomnia
    • Diarrhea
    • Vomiting
    • Shakes, chills, and cold flashes
    • Uncontrollable leg movements
    • Cravings for the drug

    MEDICATION-ASSISTED TREATMENT

    Most patients who are weaned off fentanyl are done so in a medical environment under supervision. The doctor will usually prescribe methadone to help wean the patient without the more severe effects of withdrawal.

    In many cases, once the patient has been successfully detoxed from the drug, they will then need to undergo cognitive behavioral therapy to help them learn to manage their triggers, stressors, and coping mechanisms so that they don’t relapse.

    Resources

    1. https://medlineplus.gov/druginfo/meds/a605043.html
    2. https://www.dea.gov/factsheets/fentanyl
    3. https://www.cfr.org/in-brief/us-fentanyl-crisis-what-know
    4. https://www.dea.gov/press-releases/2016/09/22/dea-issues-carfentanil-warning-police-and-public#:~:text=Carfentanil%20is%20a%20synthetic%20opioid,times%20more%20potent%20than%20heroin.
    5. https://dhs.saccounty.net/PRI/EMS/Documents/PublicInfo/FentOverdose4FirstResponders_08.26.19%20Final.pdf
    6. https://www.drugabuse.gov/publications/drugfacts/fentanyl